Thunderstorm Wind, McKean
- When
- July 30, 5:40 PM EST
- Where
- McKean County, 5 mi S of Mt Jewett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.667, -78.650
Thunderstorm winds knocked down trees in southern McKean County near the town of Hutchins, about 5 miles south of Mt. Jewett.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorm winds knocked down trees in southern McKean County near the town of Hutchins, about 5 miles south of Mt. Jewett. Six trees were blown down, along with several tents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 30, 2:45 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 345 PM EDT FRI JUL 30 2004 .AVIATION... WIDESPREAD MVFR/LOW VFR CONDS WILL RULE THROUGH THE NEAR TERM...WITH CIGS ONLY CLIMBING A BIT. SHOWERS MOVING IN FROM THE WEST AND WL SEE THINGS STAY ACTIVE FOR MOST OF THE NIGHT. THERE MAY BE A BREAK IN THE PRECIP AFTER MIDNIGHT FOR MUCH OF THE WESTERN TAFS...BUT FORCING LINGERS TO THE EAST. FOG MAY GET DENSE IN PLACES THAT COOL ENOUGH TONIGHT...SO WENT IFR AT MOST SITES CLOSE TO SUNRISE. RAIN/SOME THUNDER WILL MOVE IN AGAIN FROM THE NORTHWEST TO KBFD BEFORE NOON. OTHER SITES WILL LIKELY HAVE A PERIOD OF NO PRECIP UNTIL THE AFTERNOON ON SATURDAY. MENTIONED LLWS IN ALL TAFS AS THE SFC WINDS ARE 20 KTS OR LESS THAN THE WINDS AROUND 2KFT UP...WHICH SHOULD PEAK THIS EVENING AROUND 35KTS. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... ANOTHER SPELL OF WET WEATHER IN STORE FOR CENTRAL PA THIS WEEKEND AS LOW PRESSURE SYSTEM MOVES IN FROM THE GREAT LAKES AND OHIO VALLEY. INITIAL WAVE OF SHOWERS/TSTORMS AFFECTING CENTRAL PA THIS AFTERNOON ALONG AND SOUTH OF WARM FRONT IN VERY MOIST AIR. STORMS WILL BE CAPABLE OF PRODUCING A QUICK 0.5-1.0 OF RAIN AS THEY PASS...BUT NO SEVERE WEATHER EXPECTED. THESE STORMS WILL DIMINISH AS THE EVENING WEARS ON...BUT ADDITIONAL ACTIVITY WILL MOVE IN FROM THE WEST WITH THE BEST CHANCES FOR RAIN OVERNIGHT BEING IN THE WESTERN HALF OF PA. BETTER JET DYNAMICS SWING ACROSS PA BY TOMORROW AFTERNOON AND NIGHT...PUTTING CENTRAL PA INTO DIVERGENT FLOW AND ENHANCING SYNOPTIC SCALE LIFT AS SURFACE COLD FRONT SLOWLY DRIFTS EASTWARD ACROSS THE STATE...BRINGING POTENTIAL FOR HEAVIER RAINS. TOSS IN VERY HIGH PRECIPITABLE WATER VALUES AND AN ALREADY MOIST GROUND FROM RAIN EARLIER THIS WEEK AND SITUATION IS SETTING UP FOR THE POTENTIAL NEED FOR A FLOOD WATCH LATE SAT AFT THROUGH SUN MORNING. QPF FORECAST IS FOR PEAK RAINFALL THROUGH THAT 12-18HR PERIOD OF ABOUT 1.5-2.0 INCHES WHICH DOES APPROACH FFG VALUES IN A FEW SOGGIER COUNTIES. BUT BEING A THIRD PERIOD EVENT...NOT QUITE READY TO GO WITH A WATCH ATTM. FRONT LINGERS ACROSS THE SE ON SUNDAY...KEEPING CHANCE POPS IN MOST AREAS DURING THE DAY...AND CONFINED TO LOWER/MID SUSQ VALLEY SUN NIGHT. THIS WILL ALSO KEEP TEMPS AT OR HIGHER THAN MODEL VALUES THROUGH THE PERIOD...ESPECIALLY AT NIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... WITH DECAYING FRONT CLOSE BY ON MONDAY (JUST TO OUR SE) WE WL HOLD ONTO SOME CHC POPS IN THE SOUTH...BUT MON NITE MAY BE DRY AS BRIEF RIDGE BUILDS IN. TUESDAY WE MAY SEE A SHOWER OR TWO IN THE NW IN THE AFTERNOON AND ANYTIME IN THE E/SE...BUT DOWNPLAYED POPS AT THIS TIME. WED LOOKS MAINLY DRY AS WELL. UPR FLOW GOES MAINLY WEST/NORTHWEST FOR LATTER HALF OF THE WEEK...BUT A TROF MAY DEEPEN OVERHEAD...AND BRING COOLER AND DRIER AIR IN FOR LATE IN THE WEEK. THEREFORE...WL KEEP POPS LOW/UNMENTIONABLE FOR THUR AND FRI AS WELL. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION/LONG TERM...DANGELO SHORT TERM...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT FRI JUL 30 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-310855- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 458 AM EDT FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...MAY CAUSE LOCALIZED FLOODING SATURDAY AND SATURDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413728.